I am a CNA & work in a nursing home, & have taken care of many residents with C-diff. I always used "universal precautions".C-Diffs BM's are very distinctive! Some residents who were considered C-Diff neg. were clearly still symptomatic. That being said, I was careful! In Feb. I developed severe diarrhea(20 to 30 BM's a day). I had a stool culture done & it came back positive for C-Diff.I was treated with Vanco 125, & felt better after a few days. After my full course of,about 2 days my symptoms returned.I called my PCP & she said do another stool sample & it came back neg., so she wouldn't prescribe another round of antibiotics.I ended up in the ER about a week later severely dehydrated, my potassium levels were also extremely low,but fortunately the ER doc. despite my neg test prescribed 250 Vanco.
Same thing happened again, finished my prescription, back to work,about 3 days later diarrhea returned.Now onto Flagyl,I didn't want to take it because my husband was on it once & it made him very sick,& I didn't tolerate it much better.Still having 8-10 BM's a day. I had a colonoscopy today,I told the GI doc my mother has Ulcerative Colitis, & that I have had issues with alcohol on & off.From her observations of my colon she believes I have UC too,But I didn't have this before I tested pos. for C-Diff.
My question is -did I have UC before the C-diff &didn't know it? Did the C-diff infection bring about my UC?
Which came first, & can I be cured?!!
So sorry to hear you've been sick. C. Diff. is horrible, and those who've never had it before just can't really appreciate what it's like! My mother and I have both had it. The good news is that C. Diff. can be cured.
Clostridium Difficile can cause colitis; also, people that have conditions like irritable bowel and colitis are more prone to develop the C. Diff. infection when they are exposed to the bacteria or spores. So it's kind of hard to say which came first for you.
My Mom (at age 80) developed C. Diff. in July 2008 and was finally cured in April 2009 after hospitalization, visits to numerous doctors and specialists, and multiple antibiotic courses and tapering off. I believe what finally helped was the doctor (at my urging) put her on probiotics (Culturelle) and also a product called FloraStor (which is used extensively in Europe and you can get it often behind the counter at Walgreen's or other pharmacies.) She also began drinking Dannon Immunity yogurt drink twice daily to help normalize her intestinal flora and get the good bacteria back in balance. Also, the doctor tried an antibiotic called Rifaximin, which seemed to be the one that finally did the trick (after 2 tapering courses of it over the course of a couple of months.)
I also developed C. Diff. as well after having to be on antibiotics myself and exposure to my Mom. I'm in my early 50s and had irritable bowel before I developed C. Diff. I was sick from Oct. 2008 to Jan. 2009; two rounds of antibiotics. It was very scary. To this day, I still take 1 probiotic pill a day (Culturelle, Florajen 3, or Optima--I alternate) and 1 FloraStor tablet daily (usual dose when fighting C. Diff. is 2) because my GI system never got back to my usual normal since. I also still drink Kefir (flavored fermented drink which has good bacteria in it) and have yogurt (the kind that says ‘contains live and active cultures’ on it) at least once daily now.
So if I understand correctly, you still have C. Diff., right? If yes--
If I were you, I would ask your doctor for Rifaximin and also drink Kefir drink at least once daily and eat yogurt at least 3x a day if you aren't already doing this. Also, take a probiotic pill 1-2x daily and FloraStor 2x daily (unless your doctor says you can't take them) until the C. Diff. completely goes away.
Other things that also may help the GI system get back to normal are whey and oatmeal, according to the literature. I had both every day while I had C. Diff. You can get protein powder with whey in it at the health store or many drug stores. Can't hurt; may help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.